DAN Medical Frequently Asked Questions

Back to Medical FAQ List
Bookmark and Share

Frontal Headaches

I have been diving since 1957 and have done more than 2,000 dives in the last 20 years. Early last year I began developing frontal headaches within an hour of completing my morning dives. It seems the longer my bottom time, the sooner the headache comes after diving. The headaches are severe enough that I cannot dive unless I take three or four aspirins - which take care of the headache until the next day. Is it possible that this is a decompression sickness warning sign? Can you take too much aspirin?

Since most of these headaches occur only in the forehead area, they may very well relate to some sinus difficulty. The onset of your headaches after scuba diving would seem to indicate a relationship between the two. It is important to note this: Headaches can be disabling when they occur suddenly and are severe enough that you are unable to continue diving. Although there may be other causes for your headache, a complete ear-nose-and-throat evaluation should be performed to rule out sinusitis or nasal polyps, which could become inflamed and irritated from barotrauma. Some divers may also experience chronic changes in the sinus lining - which can inhibit adequate clearing of your sinuses and lead to headaches. These conditions usually occur over a long period and may not produce any symptoms until the air passages in your sinuses are partially or completely occluded with excess tissue.

As for your question about aspirin, there are some side effects with its chronic use. Two important side effects of aspirin use include: a prolonged time in your body's ability to form blood clots, and the toxic effect aspirin can have on your hearing. It is not uncommon for individuals to experience ringing and nerve damage with long-term, high-dose aspirin usage. This is one of the reasons we suggest that individuals consult a physician about their medical problems and medication use, including over-the-counter medications like aspirin. You should see your physician, who may allow you to continue diving after your headaches have been completely evaluated. First, however, you need to find out whether the headaches are the result of barotrauma, a chronic sinus problem or another medical condition.